Alert archive / Texas / River Flood Warnings in 2022

River Flood Warning 2, NWS Austin/San Antonio, TX

August 22, 2022Val Verde County, Texas

NWS Austin/San Antonio, TX issued this river flood warning at Aug 22, 2022, 11:51 PM CDT for Val Verde County, Texas. It took effect at Aug 23, 2022, 1:00 AM CDT. It was in force for 6 hr.

The area

The outline as issued.

The facts

Issued
Aug 22, 2022, 11:51 PM CDT (04:51 UTC)
In effect from
Aug 23, 2022, 1:00 AM CDT
Expired
Aug 23, 2022, 7:11 AM CDT
In force
6 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
Minor

County Val Verde County, TX

The river

Written for the forecast point Devils River at Bakers Crossing near Juno (BKCT2).

Action stage
4 ft
Minor stage
6 ft
Moderate stage
8 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

004 
WGUS44 KEWX 230451
FLWEWX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Austin/San Antonio TX
1151 PM CDT Mon Aug 22 2022

...The National Weather Service in Austin/San Antonio TX has issued 
a Flood Warning for the following rivers in Texas...

  Devils River At Bakers Crossing 19N Of Comstock affecting Val 
  Verde County.

For the Rio Grande...including Foster Ranch, Pandale Crossing, 
Langtry, Cauthorn Ranch Near Juno, Bakers Crossing 19N Of Comstock, 
Pafford Crossing nr Comstock, Del Rio, Eagle Pass...Minor flooding 
is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov.

The next statement will be issued Tuesday afternoon at 1200 PM CDT.

&&


TXC465-231700-
/O.NEW.KEWX.FL.W.0002.220823T0600Z-220823T2030Z/
/BKCT2.1.ER.220823T0600Z.220823T0700Z.220823T0830Z.NO/
1151 PM CDT Mon Aug 22 2022

...FLOOD WARNING IN EFFECT UNTIL TOMORROW AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Devils River At Bakers Crossing 19N Of Comstock.

* WHEN...Until tomorrow afternoon.

* IMPACTS...At 6.0 feet, (1.8 meters), Minor lowland flooding 
  extends into low areas of the flood plain with no significant 
  impact.

* ADDITIONAL DETAILS...
  - At 11:15 PM CDT Monday the stage was 4.6 feet.
  - Forecast...The river is expected to rise above flood stage
    just after midnight tonight to a crest of 6.2 feet just after
    midnight tonight. It will then fall below flood stage late
    tonight.
  - Flood stage is 6.0 feet.
  - Flood History...No available flood history.
  - http://www.weather.gov/safety/flood

&&

  Fld   Observed           Forecasts (12 am CDT)
Location                     Stg   Stg   Day/Time     Wed   Thu   Fri

Devils River
Bakers Crossing 19N Of Comst 6.0   4.6   Mon 11 pm CD 2.8   2.7   2.6


&&

LAT...LON 2996 10118 2996 10110 2989 10097 2971 10095
      2968 10103 2986 10105


$$

CP
1 follow-up statement
546 
WGUS84 KEWX 231211
FLSEWX

Flood Statement
National Weather Service Austin/San Antonio TX
711 AM CDT Tue Aug 23 2022

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Devils River At Bakers Crossing 19N Of Comstock affecting Val 
  Verde County.

TXC465-231315-
/O.CAN.KEWX.FL.W.0002.000000T0000Z-220823T1211Z/
/BKCT2.1.ER.220823T0522Z.220823T0615Z.220823T0905Z.NO/
711 AM CDT Tue Aug 23 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Devils River At Bakers Crossing 19N Of Comstock.

* ADDITIONAL DETAILS...
  - At 6:15 AM CDT Tuesday the stage was 5.1 feet.
  - Forecast...The river is expected to fall to 2.8 feet this
    afternoon and 2.3 feet late Saturday.
  - http://www.weather.gov/safety/flood

&&

  Fld   Observed           Forecasts (7 am CDT)
Location                     Stg   Stg   Day/Time     Wed   Thu   Fri

Devils River
Bakers Crossing 19N Of Comst 6.0   5.1   Tue 6 am CDT 2.8   2.7   2.6


&&

LAT...LON 2996 10118 2996 10110 2989 10097 2971 10095
      2968 10103 2986 10105


$$

KCW

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at Aug 22, 7:13 PM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 22, 7:13 PM CDT, 4 hours 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
713 PM CDT Mon Aug 22 2022

...New UPDATE, AVIATION...

.UPDATE...
Issued at 640 PM CDT Mon Aug 22 2022

Convective outflows have pushed the shallow surface cold front all
the way into the inland Coastal Plains, south and east of San
Antonio. Earlier storms tapping into peak afternoon instability and
very high moisture content in the atmosphere, along with cell mergers
taking place, produced very heavy rainfall over the Austin metro
area. Between 2" to 4.5" of rainfall has been confirmed in Austin along
with flash flooding. Austin Camp Mabry more than doubled their
summer (since June 1) rainfall total in just under 2 hours! Shoal
Creek in downtown Austin saw it's 4th highest crest on record.
Impressive to see how quickly flash flooding can still occur in
exceptional drought conditions given the very high rainfall rates,
especially in urban areas. Water should gradually recede in the
Austin metro area over the next hour. Additional pockets of heavy
rainfall have been estimated on radar over Gillespie, Kerr, Edwards,
Uvalde, and southern Val Verde counties. Flash flooding has also
been reported in the Del Rio area.

Through the next couple of hours the focus for heavy rainfall will be
focused near and just north of the surface front south of I-10 and
U.S. 90, into Coastal Plains and Winter Garden regions, as well as
near Del Rio. There is still modest amounts of instability in these
regions and given the anomalously high precipitable water value we
should continue to see rainfall rates on the order of 2-3" per hour,
which could lead to some minor flooding issues.

The stratiform rain shield through the Hill Country and I-35 corridor
should slowly shrink through the evening. Overnight and into Tuesday
is lower confidence given the over achievement of this afternoon and
evening storms. Some CAMs are hinting at re-development of scattered
showers and storms early Thursday morning back to the north of the
surface front, closer to the 925-850mb front and current Flash Flood
Watch area. Additional updates are likely to the forecast this
evening. An expansion of the Flash Flood Watch could be required
farther south as well.

&&

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 203 PM CDT Mon Aug 22 2022

Key Messages:

1) High rainfall chances with pockets of locally heavy rain expected
this afternoon through Wednesday across the region, especially for
the Hill Country, southern Edwards Plateau and along portions of the
I-35 corridor.

2) Despite ongoing long-term drought conditions, some rounds of
storms this afternoon/evening and again on Tuesday could train and
produce very efficient high rainfall rates across some locations in
the region listed above. This could lead to some spots of quick
flooding, especially low water crossings and urban areas.

Latest GOES 16 Day Cloud Phase imagery depicts thunderstorms rapidly
growing upscale over the Texas Hill Country along a southeastward
advancing cold front early this afternoon. Based off of morning
sounding at DRT with PWATs of 2.2" and continued deep moisture
return from the Gulf of Mexico ahead of this front, think that heavy
rain and flooding will materialize rather quickly through the
afternoon and evening hours. Rainfall rates of 2-3" per hour are not
out of the question given very slow storm motions and parallel wind
flow at 850 mb to the frontal boundary. Morning clearing over the
Hill Country has also helped to rapidly destabilize the region out
ahead of the front, with upwards of 2000-2500 J/kg of long skinny
cape sounding profiles noted. Hi-Res guidance continues to indicate
rapid growth of storms along this front through the late afternoon
and evening, then pushing southeast through the Southern Edwards
Plateau/Hill Country and eventually through the I-35 corridor.

One thing to note, based on Crest soil moisture, very little in the
way of concerns due to the ongoing drought. However, with high
rainfall rates expected and hard ground and parched soils, wouldn't
be surprised to see more runoff than normal from an event like this.
That being said, our current Flood Watch will be extended both
spatially and temporally as the threat for flooding is increasing
further south into the San Antonio metro and even points further
east later this evening. Tuesday will be a tricky forecast as it is
highly dependent on what happens this evening and overnight, but
widespread showers and thunderstorms appear likely again Tuesday
afternoon and evening, especially over the Coastal Plains and
portions of the I-35 corridor.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 203 PM CDT Mon Aug 22 2022

Cool and wet weather will stick around into the long term period,
with some risk for locally heavy rainfall leading to localized
flooding impacts Wednesday and potentially Thursday. On Wednesday,
the tail end of the pesky frontal boundary is likely to still be
draped across south-central Texas, and negative height anomalies
overhead will continue to promote areas of showers and
thunderstorms. The last few hours of available CAMs indicate a
potential that some locally heavy rains could be ongoing to start
the period Wednesday morning. This is a reasonable possibility given
PW in excess of 2" (and maybe as high as 2.4") across much of the
region and a lack of strong upper level flow promoting the potential
for training along the frontal boundary. In addition, freezing
levels approaching 14-15 kft will allow for ample warm rain
processes. The risk for any flooding may be exacerbated in areas
that receive significant rainfall today through tomorrow night. For
now, WPC is holding onto a Marginal Risk of excessive rain across
the region Wednesday through Wednesday night, but there is a chance
this could change over the next 12-36 hours. For now, we've extended
the Flood Watch through 18Z Wednesday and expanded it south a tier
of counties to include the San Antonio Metro area.

We do expect most shower and storm activity will diminish by
Wednesday evening, however model guidance suggests a surface low
will begin to develop in the vicinity of the Rio Grande between
Laredo and Eagle Pass, leading to additional shower/storm
development later in the evening that may spread northeastward
across the rest of our region overnight and into Thursday. Chances
for locally heavy rains cannot be ruled out through the day. There's
potentially some relief coming around this time in the form of dry
mid-upper level air filtering in on strengthening NW/NNW flow, but
the NAM is much more confident in this solution than the GFS/EC at
the moment, but at least for the Hill Country this could help
alleviate some of the concerns for excessive rainfall by Thursday
night.

We do believe rain chances will slacken some on Friday through the
weekend, however with the lowering PW, the lack of a surface
boundary, and overall lesser agreement in the models/ensembles,
we'll cap POPs Friday through Sunday at 30-40% and re-evaluate over
the coming days.

The good news is, many areas will see continued improvements to the
ongoing drought, but it may come with some flood risk unfortunately
for a few locations Wednesday and potentially Thursday. In addition,
below normal daytime temperatures will dominate the forecast, which
is welcome news to this Wisconsin native that's tired of the summer

&&

.AVIATION...
(00Z TAFS)
Issued at 640 PM CDT Mon Aug 22 2022

Numerous +SHRA/+TSRA ongoing from near DRT-PEZ-T20 with -RA/-TSRA
back to the north through the Hill Country and I-35 corridor.
Strongest activity should remain south of SAT and AUS through the
evening, however DRT may experience some additional +TSRA over the
next hour. Guidance suggests activity gradually weakening and
shrinking in coverage 02Z-06Z. Confidence is lower on what will
happen overnight and Tuesday morning. Some guidance suggests re-
development of SHRA/TSRA early Tuesday morning DRT-SAT. Otherwise,
overnight MVFR ceilings are forecast to develop AUS-SAT, potentially
IFR in some spots early Tuesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              75  87  75  89 /  70  70  40  50
Austin Bergstrom Intl Airport  75  88  75  88 /  80  70  40  50
New Braunfels Muni Airport     76  90  75  91 /  70  60  50  50
Burnet Muni Airport            73  86  73  88 /  50  70  30  50
Del Rio Intl Airport           76  89  76  91 /  70  50  50  50
Georgetown Muni Airport        74  87  74  88 /  70  70  40  50
Hondo Muni Airport             75  89  75  89 /  70  50  50  50
San Marcos Muni Airport        76  89  73  89 /  70  70  50  50
La Grange - Fayette Regional   76  89  75  90 /  70  70  50  50
San Antonio Intl Airport       76  89  76  89 /  70  60  50  50
Stinson Muni Airport           77  91  76  90 /  70  50  50  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday afternoon for Bandera-Bastrop-Bexar-
Blanco-Burnet-Caldwell-Comal-Edwards-Gillespie-Guadalupe-Hays-
Kendall-Kerr-Lee-Llano-Medina-Real-Travis-Uvalde-Williamson.

&&

Short-Term...76
Long-Term...KCW
Aviation...76
Hazardous weather outlook, Aug 22, 10:32 PM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1032 PM CDT Mon Aug 22 2022

TXZ171>173-183>194-202>209-217>225-228-240345-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1032 PM CDT Mon Aug 22 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

A Flash Flood Watch is in effect through Wednesday afternoon for
the Edwards Plateau, Hill Country, I-35 corridor, and portions of
the Coastal Plains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gusty winds and heavy rainfall are possible with showers and
thunderstorms Tuesday afternoon and evening as well as Wednesday
afternoon and evening. A Flash Flood Watch is in effect through
Wednesday afternoon for the Edwards Plateau, Hill Country, I-35
corridor, and portions of the Coastal Plains.

Gusty winds and locally heavy rainfall are possible with showers
and thunderstorms Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 22, 6:01 PM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
601 PM CDT MON AUG 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND GST     2 WNW DEL RIO           29.37N 100.93W
08/22/2022  M60 MPH          VAL VERDE          TX   ASOS

            MEASURED WIND GUST AT DEL RIO INTERNATIONAL
            AIRPORT.

&&

BF
Local storm report, Aug 22, 6:32 PM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
632 PM CDT MON AUG 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     FLASH FLOOD      2 NW DEL RIO            29.39N 100.92W
08/22/2022                   VAL VERDE          TX   TRAINED SPOTTER

            CAR STRANDED IN FLOOD WATER AT KINGS WAY AND
            MARY LOU DR IN DEL RIO.

&&

BF
Special weather statement, Aug 22, 8:16 PM CDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
816 PM CDT Mon Aug 22 2022

TXZ222-224-230200-
Karnes TX-De Witt TX-
816 PM CDT Mon Aug 22 2022

...Strong thunderstorms will impact portions of DeWitt and
southeastern Karnes Counties through 900 PM CDT...

At 816 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cuero to 6 miles southeast of Kenedy.
Movement was southeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cuero, Kenedy, Karnes City, Yorktown, Runge, Nordheim, Thomaston,
Westhoff, Cotton Patch, Edgar, Gruenau, New Davy, Choate,
Meyersville, Arneckville, Helena and Concrete.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2887 9730 2892 9739 2892 9743 2867 9778
      2869 9787 2885 9801 2929 9732 2909 9700
TIME...MOT...LOC 0116Z 311DEG 18KT 2912 9724 2874 9780

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BRADY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:08 PM CDTFlash Flood Warning Considerable damage threatEWXVal Verde3 hr
Aug 22, 7:26 PM CDTAreal Flood AdvisoryEWXDimmit, Zavala3 hr
Aug 22, 8:09 PM CDTAreal Flood AdvisoryEWXDeWitt, Gonzales, Karnes, Wilson3 hr
Aug 22, 8:16 PM CDTSpecial Weather StatementEWXDeWitt, Karnes44 min
Aug 22, 8:27 PM CDTAreal Flood AdvisoryEWXFrio2 hr

Nearby

River Flood Warnings in Texas, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.